Happy Mothers Breastfed Babies
Results 1 to 4 of 4

Thread: Beyaz while breastfeeding?

  1. #1
    Join Date
    Apr 2014
    Posts
    10

    Default Beyaz while breastfeeding?

    I have PCOS and have been on Beyaz before I got pregnant with DS. He is now 21 months old and nursing like a champ. He is nursing every 2 hours day and night and I see no signs of him weaning anytime soon. As I have not been on any medication for more than 2 years I have put on a lot of weight and the acne and facial hair is worse too. I know it sounds shallow but I'm really tired of looking like this and have been thinking about weaning DS so I could start taking the medication but do I have to? My gyn does not want me taking any pills while I'm nursing but sometimes doctors are over cautious so I want to know what will happen if I take Beyaz(which is the only pill that has worked for me) while I am still nursing him. The drop in supply might be a good thing as I have been trying to cut down on few feeds. Are there any other side effects?
    In case the drop in the milk supply really bothers DS, I thought I could just stop taking the pill, will that restore the supply?

  2. #2
    Join Date
    Jun 2009
    Posts
    10,754

    Default Re: Beyaz while breastfeeding?

    I cannot look that medication up specifically for you, but you can research this yourself easily.

    My gyn does not want me taking any pills while I'm nursing but sometimes doctors are over cautious
    No kidding!

    Making mothers wean in order to take the meds they need is bad medical practice, in my opinion. It actually makes me really angry. With most medications the risk of not nursing is much higher than the risk to the baby of the mom taking the med. and the older the child the less risk there is.

    Have you asked your doctor to look the medication up in Medications and Mothers Milk? (Hale) If they look at you blankly, suggest they get this medical text and read it before saying you should not take anything while nursing. They are wrong. Period.

    There used to be a helpline you can call, I am not sure if it is still active, but you can look here: www.infantrisk.org

    You can also look your medication up here: http://toxnet.nlm.nih.gov/newtoxnet/lactmed.htm

    Or call a LLL Leader or lactation consultant and see if they have Hale's book to look it up for you.

    If the primary concern is lower milk production, I think at this age you should be ok. Yes if your milk reduces to a point you are unhappy with, you can stop taking the pill, but you might have to take a proactive approach to increasing production in that case, such as nursing more often, pumping, or (if it is safe for you) taking a galactagogue of some type.

  3. #3
    Join Date
    May 2006
    Posts
    24,794

    Default Re: Beyaz while breastfeeding?

    I looked up Beyaz and it's a combination estrogen-progestin pill, which is the formulation which is most likely to have a negative impact on supply.

  4. #4

    Default Re: Beyaz while breastfeeding?

    Here are some excerpts from the Medications and Mothers' Milk entry for DROSPIRENONE + ETHINYL ESTRADIOL:

    May decrease the volume of breastmilk to some degree in some mothers if therapy is initiated too soon after birth and if dose is too high. It is advisable to wait as long as possible postpartum prior to instituting therapy with progesterone to avoid reducing the milk supply.
    Breastfeeding women should be advised to avoid using combination (estrogen-containing) oral contraceptives while breastfeeding because combination oral contraceptives have been found to interfere with the production of milk and will reduce the duration of breastfeeding.[6-10] It is recommended that women wait at least 6-8 weeks postpartum to establish good milk flow, prior to beginning oral contraceptives.
    At 21 months, impact on milk supply might not be a big issue.

    With any medication during breastfeeding, it's important to weigh the risk versus benefit. The impression I get from your post is that there are known benefits for you from this medication, since you've taken it before and you're familiar with the effects, and the risk of decreased milk production itself could actually be a benefit. And if you decided to stop taking the medication, you probably could bring your supply back up.

    Other possible side effects are the same whether you're breastfeeding or not. The only other one specific to breastfeeding would be the baby's exposure to extra estrogen in the milk, but it sounds like the risks from that are low. Medications and Mothers' Milk says

    Although small amounts may pass into breastmilk, the effects of estrogens on the infant appear minimal.

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •